Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 227, NWS State College, PA

October 16, 2001Cumberland County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Oct 16, 2001, 3:56 PM EDT for Cumberland County, Pennsylvania. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 16, 2001, 3:56 PM EDT (19:56 UTC)
Expired
Oct 16, 2001, 4:45 PM EDT
In force
49 min
Issued by
NWS State College, PA
Area
Whole counties

County Cumberland County, PA

What was reported inside it

TimeReportWhereRemark
Oct 16, 4:21 PM EDTThunderstorm Wind 50 EShiremanstown, PATrees and wires were reported down 2 miles south of Shiremanstown.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 7.9 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2001-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2001-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1637 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

576 
WUUS51 KCTP 161956
SVRCTP
PAC041-162045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
356 PM EDT TUE OCT 16 2001

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CUMBERLAND COUNTY IN PENNSYLVANIA

* UNTIL 445 PM EDT.

* AT 349 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF CARLISLE...MOVING EAST AT
  30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BOILING SPRINGS AND CARLISLE SPRINGS AT 405 PM.
  HOGESTOWN AT 415 PM.
  MECHANICSBURG AND WERTZVILLE AT 420 PM.
  CAMP HILL AND ENOLA AT 425 PM.
  WEST FAIRVIEW AND WORMLEYSBURG AT 430 PM.

THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS. SEVERE
THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER OR HAIL THREE
QUARTERS OF AN INCH OR LARGER.

$$

LAT...LON 4025 7734 4013 7737 4009 7730 4019 7688
          4025 7687 4033 7688

LAMBERT/GRUMM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 16, 3:15 PM EDT, 41 minutes earlier.

Area forecast discussion, Oct 16, 3:15 PM EDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
315 PM EDT TUE OCT 16 2001

SURFACE ANALYSIS DEPICTED COLD FRONT RACING ACROSS THE REGION. A
LINE OF CONVECTIVE SHOWERS HAS FORMED ON THIS LINE...PROMPTING A FEW
WARNINGS AND RESULTING IN REPORTS OF A FEW TREES DOWN IN BLAIR
COUNTY.  STRONG 850 MB JET IN THE VICINITY OF THE FRONT MIXING WIND
GUSTS OF UP TO 50 MPH TO THE SURFACE IN SPOTS.  THE LINE REACHED THE
OFFICE AT 3 PM SHARP...BRINGING ALONG A WIND GUST OF 42 MPH REPORTED
ON THE ROOF.  SYSTEM NOW BEGINNING TO RUN OUT AHEAD OF THE BEST
DYNAMICS...BUT GUSTY WINDS WILL CONTINUE AS STRONG DRY TONGUE
SURGING IN BEHIND THE FRONT.

UPPER LOW ALSO PUSHING TOWARD PA WILL BRING A RETURN OF MOISTURE BY
THE LATE EVENING.  TRAJECTORIES ACROSS THE LAKES INDICATE ANOTHER
ROUND OF SHOWERS FOR LATER TONIGHT IN THE NW MOUNTAINS AND LAUREL
HIGHLANDS.  WITH COLDER AIR FUNNELING IN...WOULD NOT BE SURPRISED TO
SEE SOME SNOW SHOWERS IN THESE AREAS BY SUNRISE.  WINDS WILL REMAIN
STRONG OVERNIGHT AS THE SOUTHERLY JET GIVES WAY TO AN EQUALLY STRONG
W/NW JET THIS EVENING.  GUSTY WINDS OF 20-35 MPH WILL BE COMMON IN
THE WEST WITH THE CONTINUED CHANCE OF GUSTS UP TO 50 MPH IN SOME
SPOTS.  SO WILL CONTINUE THE WIND ADVISORY THROUGH WEDNESDAY
MORNING.  WINDS SHOULD BEGIN TO GRADUALLY TAPER OFF BY LATE WED
MORNING AND BY THAT TIME SHOULD REMAIN BELOW ADVISORY CRITERIA.

AS THE UPPER LOW SLOWLY TRAVERSES THE NE STATES...SCATTERED
RAIN/SNOW SHOWERS WILL PERSIST IN THE NORTHERN MOUNTAINS AND LAUREL
HIGHLANDS.  THESE WILL COME TO AN END WED NIGHT AS HIGH PRESSURE
BEGINS TO BUILD IN FROM THE SW.

THE NEXT WAVE BRUSHES NW PA FRI NIGHT BEFORE ANOTHER RESPITE FOR THE
WEEKEND.  NEXT BEST CHANCE FOR PRECIP ON THE ENSEMBLES MOVES IN
TUE/WED OF NEXT WEEK.  EXTENDED TEMPS MODERATE TO NEAR SEASONAL
LEVELS.

.CTP...WIND ADVISORY TONIGHT THROUGH WED MORNING FOR THE LAUREL
HIGHLANDS AND NW MOUNTAINS.

RXR/ROGOWSKI

In the hours before

Local storm report, Oct 16, 10:10 AM EDT, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
1010 AM EDT TUE OCT 16 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1147 AM    0.5 E HUGHESVILLE         PA   WIND DAMAGE
10/16/01   LYCOMING                       LARGE TREE AND SOME CABLES
                                          DOWN. TELEPHONE POLE
                                          SNAPPED IN HALF
                                          ALONG ROUTE 118.

215 PM     WOODLAND                  PA   WIND DAMAGE
10/16/01   CLEARFIELD                     TREES AND TREE LIMBS DOWN ON
                                          WIRES.

215 PM     GREENFIELD TOWNSHIP       PA   WIND DAMAGE
10/16/01   BLAIR                          TREE DOWN IN BLUE KNOB
                                          AREA.

225 PM     HOUTZDALE                 PA   WIND DAMAGE
10/16/01   CLEARFIELD                     TREES & WIRES DOWN.

230 PM     HOLIDAYSBURG              PA   WIND DAMAGE
10/16/01   HUNTINGDON                     TREES DOWN EAST OF
                                          TOWN. ROADS CLOSED.

240 PM     PORT MATILDA              PA   TREE DOWN WEST OF PORT
10/16/01   CENTRE                         MATILDA ON ROUTE
                                          322.

301 PM     STATE COLLEGE             PA   42 MPH WIND GUST
10/16/01   CENTRE                         WIND GUST AT NWS OFFICE IN
                                          DOWNTOWN STATE COLLEGE.

330 PM     WOODWARD                  PA   A TREE DOWN IN WOODWARD
10/16/01   CENTRE                         ON ROUTE 45.

435 PM     WILLIAMSPORT              PA   WIND DAMAGE
10/16/01   LYCOMING                       TRAINED SPOTTER
                                          REPORTED NUMEROUS TREES
                                          DOWN IN THE AREA.

437 PM     UPPER FAIRFIELD TOWNSHIP  PA   WIND DAMAGE
10/16/01   LYCOMING                       MANY TREES DOWN ON ROUTES
                                          87 AND 973.

438 PM     WHITE DEER GOLF COURSE    PA   WIND DAMAGE
10/16/01   LYCOMING                       60-70 MPH NON TSTM WIND
                                          REPORTED BY A TRAINED
                                          SPOTTER. LARGE TREE DOWN
                                          2 FEET IN DIAMETER AND
                                          35 FEET HIGH.

610 PM     LOWER ALLEN TOWNSHIP      PA   WIND DAMAGE
10/16/01   CUMBERLAND                     TREES & WIRES DOWN
                                          ALONG CREEK ROAD.

610 PM     BERWICK                   PA   WIND DAMAGE
10/16/01   COLUMBIA                       TREES & WIRES DOWN.

615 PM     NEWPORT                   PA   WIND DAMAGE
10/16/01   PERRY                          TREES DOWN ALONG ROUTE
                                          849 AT NEWPORT AND
                                          DUCANNON.

615 PM     LIVERPOOL                 PA   WIND DAMAGE
10/16/01   PERRY                          TREES DOWN.

MSE
Special weather statement, Oct 16, 2:04 PM EDT, 1 hour 52 minutes before
PAZ005-006-010>012-017>019-025>028-034>037-041-042-045-046-049>053-
056>059-063>066-162200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
204 PM EDT TUE OCT 16 2001

...STRONG WINDS GUSTS WILL OCCUR THIS AFTERNOON...

A LINE OF HEAVY SHOWERS AND EMBEDDED THUNDERSTORMS OCCURRING ALONG A
STRONG COLD FRONT WILL CROSS THE REGION DURING THE MID TO LATE
AFTERNOON HOURS.

EXPECT A SHORT PERIOD OF STRONG...AND POSSIBLY DAMAGING WIND GUSTS
FROM THE WEST AT SPEEDS OF 45 TO 55 MPH.

THE LEADING EDGE OF THE STRONG WIND GUSTS WILL REACH A LINE FROM
ULYSSES...RENOVO...LEWISTOWN AND CHAMBERSBURG BETWEEN 315 PM AND 345
PM. EXPECT THE STRONG WIND GUSTS TO BEGIN IN PLACES SUCH AS
MANSFIELD...WILLIAMSPORT...SUNBURY...HARRISBURG AND YORK BETWEEN 415
PM AND 5 PM.

STAY INDOORS AND AWAY FROM WINDOWS AS THE LINE OF GUSTY WINDS
CROSSES YOUR AREA. SECURE ANY LOOSE OBJECTS THAT MAY BLOW AROUND
OUTDOORS. TRAVEL IN HIGH PROFILE VEHICLES WILL BE EXTREMELY
DIFFICULT AS THE COLD FRONT PASSES.

AFTER THE FRONTAL PASSAGE SOUTHWEST TO WEST WINDS WILL CONTINUE TO
BLOW AT 20 TO 30 MPH WITH GUSTS AROUND 40 MPH.

LAMBERT

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 16, 2:07 PM EDTSevere Thunderstorm WarningCTPCentre, Clearfield53 min
Oct 16, 4:02 PM EDTSevere Thunderstorm WarningCTPJuniata, Perry28 min
Oct 16, 4:36 PM EDTSevere Thunderstorm WarningCTPLycoming24 min
Oct 16, 4:52 PM EDTSevere Thunderstorm WarningCTPColumbia, Montour, Sullivan23 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.